CSN Login
Members Online: 4

Is there stomach acid or isn't there stomach acid

BMGky
Posts: 666
Joined: May 2010

In reading some of the posts, I see comments that post ECers have stomach acid problems and take prilosec or prevacid or whatever. Then, I see posts that say stomach acid is no longer a problem.

You ask a doctor, should acide reducers be taken, and the general consensus seems to be If you want to, fine; if not, fine. Hey, unknown GERD was probably a contributor to the EC problem anyway. So, take. Right? Yet, taking these medicines long term may have an effect on other physical conditions. The doses are really for two week regimens. I have non-EC friends who are taking these pills in high doses.

I get the feeling that the physicians see little harm in taking them, that side effects are rare at best. My husband endured months of the "rare," "can't be what's causing your muscle pain and weakness," side effect of statins before it was determined it was the statins. Now, the warning is on the label. So, I think all medicines should be taken with care.

If a medicine is needed, of course, take it. But, if not, should it be taken? Anybody have more information on this? My thoughts are pretty just my thoughts. I feel others on this board know far more and would love to hear your thoughts. Thanks. BMGky

paul61's picture
paul61
Posts: 1110
Joined: Apr 2010

When I had my Ivor Lewis surgery my surgeon told me that part of the procedure involved cutting the
Vagus Nerve and that would stop the production of stomach acid. When I had my first endoscopy after my surgery my gastroenterologist said he noticed some irritation in my esophagus and prescribed a PPI, (Omeprozole), that I have been taking since. My oncologist has suggested that any acid indigestion I may be experiencing may be bile reflux rather than acid reflux.

There appear to be some conflicting opinions here but I am not sure who is correct. When I saw my surgeon the next time I told her that I was taking Omeprazole and she said "fine". ????

There seems to be some disagreement here between the surgeon, my oncologist, and my gastroenterologist. Not sure what the real answer is.

Best Regards,

Paul Adams
Grand Blanc, Michigan

DX 10/22/2009 T2N1M0 Stage IIB
12/03/2009 Ivor Lewis
2/8 through 6/14/2010 Adjuvant Chemo Cisplatin, Epirubicin, 5 FU
Two year survivor

Life may not be the party we hoped for, but while we are here we might as well dance!

captdave's picture
captdave
Posts: 168
Joined: Feb 2012

My limited understanding of this stomach acid issue post surgery is that when they perform the esophagectomie they also clip some of the nerves that control the proton pumps. Prevacid etc... are all proton pump inhibitors. Thus the logic being if proton pumps are not producing as much acid don't need to restrict its production as it was done surgically.

That is my understanding of the issue as explained to me by my surgeon and my surveillance gastrointerologist.

Dave

mardigras's picture
mardigras
Posts: 196
Joined: Sep 2011

Just wanted to weigh in a little as Rob still seems to get reflux and continues to take PPIs. Perhaps his is bile acid then as he prescribed them. I really don't know.
So sorry I couldn't help, but i'll ask Rob's surgeon next time we go.
Prayers and hugs
Marci

BMGky
Posts: 666
Joined: May 2010

Thanks for the feedback. I learned some good information. The answer is sort of still up in the air but I know some questions to ask the next time my husband sees his surgeon for follow-up. I had never heard of bile reflux but it makes sense. Now, if yo've got bile reflux, I will ask, do you use a PPI or Tums. If I learn anything, I'll let you know. Hope you'll do the same.

Thanks for taking the time to respond. BMGky

cmn412
Posts: 71
Joined: Aug 2010

I am seeing the doctor now over bile reflux and I just learned that the heart burn I felt is from BILE REFLUX just like paul said and when it goes past the nerve ending it feels the same as acid reflux. I was told that I could not make acid anymore after the surgery.
NO WONDER all the antiacids were not working on the reflux issues.
Just for information I have had trouble throwing up ever since the surgery. I felt like the food just swelled up in my chest. My mouth stated watering and my nose ran and I would get sick and throw up. This apparently was due to another form of reflux.
I have just found out this is Laryngopharyngeal Reflux Disease (LPR) . Reflux that goes up and is affecting the back of my throat , nasal passages and my lungs. My breathing is effected, I felt like the air was heavy. Chest pains. Look it up if you notice these things.

I finally just now got health insurance (none for two years) so I am going to the doctor.

Hope this was helpful.

God bless

Callie Newman
09/02/2009 T2N0M0 – Stage IIA
09/2009 -11/2009 Chemo Cisplatin and , 5 FU
02/05/2010 MIE at Duke Medical
Dr T. Pappas and Dr M. Onaitis

BMGky
Posts: 666
Joined: May 2010

Glad you have health insurance. Hope you get the best of care.

My husband has not been able to throw up since his Ivor Lewis esophagectomy. There are many times he wishes that he could.

Thanks for this information. My husband's diagnosis was three months later than yours and his surgery two months later. He, also, was Stage IIA. To date, all scans show no evidence of disease.

Duke is a great place. We've had friends who went to Duke for treatment because of its strong reputation.

Keep us posted on how you are doing. Best of luck!! BMGky

cmn412
Posts: 71
Joined: Aug 2010

I will keep you informed as I find out.

Duke is a wonderful hospital and My doctors did a great job.

PS and a big PS SO glad to see ya'll smiling faces.

God bless and keep you well.

callie

sandy1943's picture
sandy1943
Posts: 883
Joined: Jun 2010

I was told I could have reflux, because a flap that kept back the acid from coming into the throat was removed. I don't know what kind of reflux I'm having, but it has increased a lot, while lying down, even though I take reflux medicine. I am planning on discussing this with the doctor soon. Hopefully I can get it better controled because it scares me.
Sandra

BMGky
Posts: 666
Joined: May 2010

Hope your doctor gives you some good information. If PPIs aren't going to help bile reflux, what does? Anything he tells you that you wish to share, please do. Hope you get some relief. Thanks for posting. BMGky

Cora11's picture
Cora11
Posts: 177
Joined: Sep 2011

in our medical community is definitely take them long term. Even mild acid that refluxes or bile acids can be problematic so I'd encourage you to take the meds. As someone said above, bile acid is also a problem. Yes, it is true part of the vagal nerve is removed and that provides neural input to the stomach. Acid is fine in the stomach, but if it can chronically get up into the remaining portion of esophagus I would feel uncomfortable about that. My husband takes 40 of Prilosec. Best thing too is to make sure you don't go to bed with a full stomach and elevate head of bed and knees or put a footboard at end of bed to prevent slipping. You may not have symptoms but much of this occurs at a microscopic level, only discovered through biopsies.

Cora

Cora11's picture
Cora11
Posts: 177
Joined: Sep 2011

I know some doctors don't stress elevating the bed to about 30 degrees and I don't for the life of me understand why not. Our surgeon was relentless about this as were other surgeons we interviewed. Lying flat dramatically increases reflux and chance for aspiration. So, my not so humble opinion is please, if you can, find a comfortable way to elevated your bed.

Cora

BobHaze's picture
BobHaze
Posts: 157
Joined: Sep 2011

Or get a wedge pillow. My surgeon, too, said right after surgery to elevate and not lie flat. I’ve been using a wedge pillow from Bed, Bath & Beyond that only cost something like $22, with a feather pillow on top of that because the wedge is firmer than I like. With that plus a half-round pillow under my knees I sleep like a baby and have not had any reflux problems.

FEC,
Bob
T1aN0M0
Dx 8/3/11
MIE 9/23/11

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network